Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO

July 6, 2011Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2011, 3:28 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 3:28 PM MDT (21:28 UTC)
Expired
Jul 6, 2011, 4:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:56 PM MDTHAIL 12 Ssw Deer Trail, COQUARTER, PEA AND RICE SIZE HAIL. RW+ SSE.
Jul 6, 3:58 PM MDTHAIL 0.752 Sse Deer Trail, CO
Jul 6, 4:05 PM MDTHAIL 16 Sw Deer Trail, CO0.42 INCH RAINFALL IN LESS THAN 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:56 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS55 KBOU 062128
SVRBOU
COC005-039-062215-
/O.NEW.KBOU.SV.W.0111.110706T2128Z-110706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  HEN EGG SIZE.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF DEER
  TRAIL...OR 32 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3959 10385 3937 10411 3945 10434 3964 10416
TIME...MOT...LOC 2128Z 235DEG 26KT 3953 10414
WIND...HAIL <50MPH 2.00IN

$$
2 follow-up statements
489 
WWUS55 KBOU 062155
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
355 PM MDT WED JUL 6 2011

COC005-039-062215-
/O.CON.KBOU.SV.W.0111.000000T0000Z-110706T2215Z/
ELBERT CO-ARAPAHOE CO-
355 PM MDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
HEN EGG SIZE.  THIS STORM WAS LOCATED 3 MILES EAST OF DEER TRAIL...OR
29 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEER TRAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3959 10385 3950 10396 3955 10424 3964 10416
TIME...MOT...LOC 2155Z 235DEG 26KT 3964 10393
WIND...HAIL <50MPH 2.00IN

$$
646 
WWUS55 KBOU 062212
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
412 PM MDT WED JUL 6 2011

COC005-039-062222-
/O.EXP.KBOU.SV.W.0111.000000T0000Z-110706T2215Z/
ELBERT CO-ARAPAHOE CO-
412 PM MDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ARAPAHOE AND
NORTH CENTRAL ELBERT COUNTIES WILL EXPIRE AT 415 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3959 10385 3950 10396 3955 10424 3964 10416
TIME...MOT...LOC 2212Z 235DEG 26KT 3971 10380

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED JUL 6 2011

.SHORT TERM...NOT MANY CHANGES FOR THE GRIDS PLANNED FOR THIS
EVENING.  DEEP CONVECTION THAT FORMED OVER THE FOOTHILLS IS MAKING
ITS WAY ACROSS THE URBAN CCRRIDOR AND PALMER DIVIDE.  PW VALUES
1.25-1.5 INCHES WITH DEWPOINTS RANGING FROM THE MID 50S TO LOWER
60S.  AS FAR AS CAPES ARE CONCERNED...VALUES RAINGING FROM 1200 J/KG
AT DENVER TO 2200 J/KG AT AKRON/  STORM MOTIONS 10-15 KTS.  WILL
CONTINUE THE FLASH FLOOD FOR ZONE 35 FOR THE BURN AREAS.  WET
MICROBURSTS WITH MAINLY HEAVY RAIN COULD SEE A FEW SEVERE STORMS
WITH DAMAGING WINDS TO 60 MPH AND HAIL TO ONE INCH.  ALL OF THIS
ALREADY COVERED IN THE FCST SO NO CHANGES EXPECTED.  SHOWERS AND
THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT BUT NOT DIMINISH
ALTOGETHER.  THE NAM12 INDICATES A WEAK CYCLONE OVER THE DENVER AREA
THURSDAY MORNING WITH PLENTY OF BOUNDARY LAYER MSTR ADVECTING INTO
THE URBAN CORRIDOR.  WL ADD PATCHY FOG FOR LATE TONIGHT AND
THURSDAY MORNING.  ON THURSDAY THERE WILL BE SOME DECREASE IN THE PW
VALUES...WITH VALUES STILL OVER ONE INCH.  FCST CAPES LOWER THURSDAY
AFTN...WITH VALUES FM 800-1100 J/KG.  PROBABLY SLIGHTLY LESS
COVERAGE ON THURSDAY BUT STORMS WILL LIKELY STILL PRODUCE BRIEF
HEAVY RAIN...WITH SEVERE POTENTIAL MORE ISOLATED.

.LONG TERM...THE UPPER AIR PATTERN WILL ALLOW MONSOONAL MOISTURE TO
CONTINUE TO FLOW UP FROM THE SOUTHWEST THROUGH THE WEEKEND AT LEAST.
THIS WILL TRANSLATE INTO A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS.

THE UPPER HIGH CENTER WILL BE OVER NORTHERN NEW MEXICO THURSDAY
EVENING THEN SLOWLY DRIFT SOUTHEAST AS AN UPPER TROUGH MOVES OVER
THE US/CANADIAN BORDER THROUGH SATURDAY. FLOW WILL BECOME SOUTHWEST
ALOFT AS THE HIGH STAYS OVER THE LOWER MISSISSIPPI VALLEY AND
TROUGHING OCCURS OVER THE WESTERN US. TEMPERATURES WILL REMAIN JUST
AROUND NORMAL FOR THIS TIME OF YEAR.  EXPECT MAXIMUMS IN THE UPPER
80S TO NEAR 90 OVER THE PLAINS AND IN THE MID 70S TO LOW 80S FOR THE
MOUNTAINS. MINIMUMS WILL BE IN THE LOWER 60S FOR THE PLAINS AND IN
THE MID 40S TO NEAR 50 FOR THE MOUNTAINS. MOISTURE WILL BE PREVALENT
AS PRECIPITABLE WATER VALUES WILL BE BETWEEN 1 AND 1.5 INCHES OVER
THE PLAINS WILL KEEP THE POTENTIAL OF HEAVY RAINS UNDER THE LIGHT TO
MODERATE WINDS ALOFT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
AIRPORTS.  COULD SEE BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO
45 KTS. CIGS MAY DROP TO LESS THAN 4K FT WITH HEAVY RAIN SHOWERS.
OTHER CONCERN AFTER 09Z WITH THE LOW CLOUDS AND FOG.  MDLS INDICATE
A WEAK DENVER CYCLONE WITH LOW LEVEL MOISTURE ADVECTING IN FROM THE
EAST OVERNIGHT.  POTENTIAL FOR IFR CIGS/VSBYS IN THE 10Z-14Z TIME
FRAME.  SCT-BKN MID LEVEL CIGS EXPECTED AFTER 18Z THURSDAY WITH
ANOTHER ROUND OF THUNDERSTORMS WITH MDT TO HEAVY RAINFALL AFTER
21Z.

&&

.HYDROLOGY...STRONGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN 45 MINUTES.
MAIN THREAT FOR FLASH FLOODING WILL BE IN THE RECENT BURN AREAS SO
WILL CONTINUE WITH A FLASH FLOOD WATCH FOR THE FOOTHILLS OF BOULDER
AND LARIMER COUNTIES.  SLIGHTLY LOWER THREAT ELSEWHERE WITH STORM
MOTIONS OF 10-15 KTS ELSEWHERE. OTHER AREA OF CONCERN IS THE ST
LOUIS/BIG THOMPSON CREEKS WHERE A QUICK HALF INCH MAY PRODUCE
ADDITIONAL RISES.

MOST RIVER AND STREAM FLOWS HAVE TRENDED SLIGHTLY LOWER IN THE LAST
24 HOURS AS TEMPERATURES COOLED SLIGHTLY AND SNOWMELT RATES
DECREASED.  MORE LOCALLY HEAVY RAINFALL MAY ADD TO RUNOFF ISSUES
THIS AFTERNOON THROUGH TONIGHT.  WATCHING SEVERAL ALREADY SWOLLEN
CREEKS AND STREAMS THAT WOULD NOT BE ABLE TO TAKE MUCH MORE WATER.

FLOOD ADVISORIES...BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON
THURSDAY. ST LOUIS CREEK IN SOUTHEASTERN GRAND COUNTY UNTIL LATE
THURSDAY EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR THE NORTHERN FRONT RANGE FOOTHILLS UNTIL 10 PM
MDT THIS EVENING...ZONE 35.

&&

COOPER/KRIEDERMAN
Hazardous weather outlook, Jul 6, 10:19 AM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1019 AM MDT WED JUL 06 2011

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1019 AM MDT WED JUL 06 2011

...FLASH FLOOD WATCH NORTHERN FRONT RANGE FOOTHILLS FROM NOON UNTIL
10 PM MDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE SEVERE
WEATHER ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND
CONTINUE INTO THE EVENING.  THE STRONGER STORMS ARE EXPECTED TO FIRE
OVER THE MOUNTAINS AND FOOTHILLS BY MIDDAY.  THEY WILL THEN SPREAD
AND DEVELOP EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND
EVENING.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 1.5
INCHES OF RAIN IN 30 MINUTES...ALONG WITH WIND GUSTS TO 60 MPH AND
HAIL TO AROUND 1 INCH IN DIAMETER.

THE HEAVIER RAINFALL RATES WILL BRING A THREAT OF FLASH FLOODING
MAINLY TO THE RECENT BURN SCARS IN THE FRONT RANGE FOOTHILLS.
HOWEVER...THE POSSIBLE INTENSE RAINFALL RATES MAY ALSO PRODUCE
STREET FLOODING IN URBAN AREAS...AS WELL AS LEAD TO AN INCREASE IN
STREAMFLOWS ALREADY SWOLLEN FROM SNOWMELT.

A MORE MOIST AND UNSTABLE ENVIRONMENT WILL BRING THE THREAT OF
SEVERE WEATHER AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE PERIOD AS MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH
OVER THE HIGH PRESSURE RIDGE NEARBY. FLOW WILL GENERALLY BE LIGHT SO
STORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 1 PM THIS AFTERNOON.

COOPER/KRIEDERMAN

In the hours before

Special weather statement, Jul 6, 2:00 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT WED JUL 6 2011

COZ036-062030-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
200 PM MDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN DOUGLAS COUNTY

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES WEST OF WESTCREEK...OR 30 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WESTCREEK.

LAT...LON 3913 10530 3918 10528 3918 10507 3913 10507
      3913 10508
TIME...MOT...LOC 2000Z 276DEG 16KT 3914 10518

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:02 PM MDTSpecial Weather StatementBOUMorgan28 min
Jul 5, 7:12 PM MDTSpecial Weather StatementBOULogan, Washington33 min
Jul 5, 7:29 PM MDTAreal Flood AdvisoryBOUMorgan91 min
Jul 5, 7:47 PM MDTSevere Thunderstorm WarningBOULogan, Washington43 min
Jul 5, 8:33 PM MDTSpecial Weather StatementBOUPhillips27 min
Jul 5, 11:07 PM MDTAreal Flood AdvisoryBOUGrand36 hr
Jul 6, 3:48 AM MDTFlash Flood WatchBOUBoulder, Larimer15 hr
Jul 6, 2:00 PM MDTSpecial Weather StatementBOUDouglas30 min
Jul 6, 2:58 PM MDTSevere Thunderstorm WarningBOUElbert48 min
Jul 6, 4:02 PM MDTSpecial Weather StatementBOUWeld28 min
Jul 6, 4:33 PM MDTTornado WarningBOULogan, Weld42 min
Jul 6, 5:00 PM MDTSevere Thunderstorm WarningBOUWashington33 min
Jul 6, 5:06 PM MDTSevere Thunderstorm WarningBOUAdams, Logan, Morgan, Washington, Weld39 min
Jul 6, 5:26 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.